Alert archive / Texas / Flash Flood Watches in 2018
Flash Flood Watch 3, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood watch at Sep 3, 2018, 8:50 PM CDT for 11 counties in Texas. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2018, 8:50 PM CDT (01:50 UTC)
- Expired
- Sep 4, 2018, 1:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Austin/San Antonio, TX
- Flood severity
- None
Counties Atascosa County, TX, Bandera County, TX, Bexar County, TX, Dimmit County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 78 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 1.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
587 WGUS64 KEWX 040150 FFAEWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Austin/San Antonio TX 850 PM CDT Mon Sep 3 2018 ...HEAVY RAIN AND FLASH FLOODING POSSIBLE THROUGH TUESDAY MORNING... .Locally heavy rains are expected across the southwest counties of South Central Texas along and south of Highway 90 this evening through Tuesday morning. Abundant tropical moisture pulling into the area coupled with a southwest flow aloft as an upper level disturbance slowly pushes over Val Verde County later tonight will result heavy rain and possible flash flooding, with several inches of rainfall possible in a short period of time. At this time, the heavy rains are expected to stay just to the west of the San Antonio area. This flash flood weather conditions are expected to diminish Tuesday morning as the upper level disturbance pushes to the southeast and the new area for heavy rains shift to the Coastal Plains. TXZ202>204-217>219-228-041000- /O.NEW.KEWX.FF.A.0003.180904T0150Z-180904T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Dimmit- Including the cities of Bracketville, Uvalde, Hondo, Eagle Pass, Crystal City, Pearsall, and Carrizo Springs 850 PM CDT Mon Sep 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... The National Weather Service in Austin/San Antonio has issued a * Flash Flood Watch for a portion of south central Texas, including the following areas, Dimmit, Frio, Kinney, Maverick, Medina, Uvalde, and Zavala. * Through Tuesday morning * Widespread rain from an abundance of tropical moisture is expected to impact the southwest part of South Central Texas mainly across areas along and south of Highway 90. Observations show that 1-4 inches of rain fell over the area last 24 hours. Another 2-4 inches of rain are possible with isolated spots of up to 6 inches through Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
575 WGUS64 KEWX 040809 FFAEWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Austin/San Antonio TX 309 AM CDT Tue Sep 4 2018 ...HEAVY RAIN AND FLASH FLOODING POSSIBLE THROUGH TUESDAY MORNING... .Locally heavy rains continue mainly across the Rio Grande Plains into the southern Hill Country, then east to the I-37 corridor through this morning. This includes the San Antonio metro area. An upper level disturbance will interact with abundant tropical moisture to cause continued redevelopment of heavy rains over areas that have seen heavy rains since Sunday evening. Observations show that 4 to 9 inches of rain fell over parts of our area. An additional 2 to 5 inches of rain are possible with isolated spots of up to 7 inches through this morning. This will result in flash flooding and possibly river and larger stream flooding. The heavy rains will become more isolated allowing the flash flood weather conditions to diminish this afternoon. TXZ185-187-205-220-041615- /O.EXB.KEWX.FF.A.0003.000000T0000Z-180904T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Real-Bandera-Bexar-Atascosa- Including the cities of Leakey, Bandera, San Antonio, and Pleasanton 309 AM CDT Tue Sep 4 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... The National Weather Service in Austin/San Antonio has expanded the * Flash Flood Watch to include a portion of south central Texas, including the following areas, Atascosa, Bandera, Bexar, and Real. * Until 1 PM CDT this afternoon * Widespread rain from an abundance of tropical moisture is expected to impact the southwest part of South Central Texas mainly across the Rio Grande Plains and southern Hill Country, then east to the I-37 corridor. This includes the San Antonio metro area. Observations show that 4 to 9 inches of rain fell over the area since Sunday evening. An additional 2 to 5 inches of rain are possible with isolated spots of up to 7 inches through this morning. * Some rivers and larger streams will continue or go into flood. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TXZ202>204-217>219-228-041615- /O.EXT.KEWX.FF.A.0003.000000T0000Z-180904T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Dimmit- Including the cities of Bracketville, Uvalde, Hondo, Eagle Pass, Crystal City, Pearsall, and Carrizo Springs 309 AM CDT Tue Sep 4 2018 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... The Flash Flood Watch is now in effect for * A portion of south central Texas, including the following areas, Dimmit, Frio, Kinney, Maverick, Medina, Uvalde, and Zavala. * Until 1 PM CDT this afternoon * Widespread rain from an abundance of tropical moisture is expected to impact the southwest part of South Central Texas mainly across the Rio Grande Plains and southern Hill Country, then east to the I-37 corridor. Observations show that 4 to 9 inches of rain fell over the area since Sunday evening. An additional 2 to 5 inches of rain are possible with isolated spots of up to 7 inches through this morning. * Some rivers and larger streams will continue or go into flood. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 3, 7:17 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 3, 7:17 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 717 PM CDT Mon Sep 3 2018 .UPDATE... Please see the 00Z aviation forecast discussion below. && .AVIATION... A challenging aviation forecast is in store this period as convection chances will largely be dominated by small scale features such as outflow boundaries. Based on current radar data, it appears SAT will stand the best chance for SHRA/TSRA over the next hour or so. The next best shot at showers and storms is expected during the late evening and early morning hours, primarily from SAT/SSF westward into DRT. Should this scenario play out, we should see a decrease in convection chances from late morning into early afternoon. With daytime heating and likely plenty of outflow boundaries, another round remains possible late Tuesday afternoon and evening. && .PREV DISCUSSION... /ISSUED 245 PM CDT Mon Sep 3 2018/ SHORT TERM (Tonight through Tuesday Night)... The coverage of showers and storms continues to increase across the area this afternoon. The previous tropical low that was over SE Texas yesterday is now over North Texas and is helping with the abundance of activity in our northern CWA. For our western counties, broad troughing continues with high moisture values streaming in from the southwest. This same setup was in place last night and produced a couple pockets of 4+ inches of rain fall in portions of Uvalde and Bandera County. Cloud cover today has kept temperatures in check with current values in the 80s and lower 90s. For the late afternoon and evening, scattered to numerous showers and storms are expected to continue. The initial focus of a higher coverage area should be somewhere near the I35 corridor. Latest satellite imagery shows that a weak boundary is moving south across Blanco and northern Hays County. As this boundary continues to slowly slide south it should help provide as a focus for shower and thunderstorm activity. The latest runs of the HRRR and TTU WRF show this area with pockets of locally heavy rainfall through the evening hours with some weakening around the 11 pm to midnight hour. The pockets of heavier rainfall could lead to the need for a Flood Advisory or perhaps a Flash Flood Warning this afternoon and evening. The focus for possible heavy rainfall will then shift back west to areas between Del Rio and San Antonio. Model guidance is in good agreement that this is where the nocturnal low-level jet will set up. Speeds at 850 mb within the jet should be around 20-25 knots with 10 knots of southerly flow on either side of the higher winds. We can look at isentropic planes to best decipher low-level lift from the nocturnal jets and the RAP/GFS are both showing strong upglide on the 305k surface with near saturation and lapse rates around 5 C/km in this region. This should be more than sufficient for a decent area of precip to develop. The HRRR shows this occurring beginning as early as 8-9 PM with the best lift coming after midnight and continuing through the overnight hours. Not expecting a prolonged period of heavy rainfall, but pockets of heavier rain within the main precip area will be possible. Will mention locally heavy rainfall in this area too tonight. Think we are close to needing a Flash Flood Watch for tonight, especially for the western counties. Latest flash flood guidance is around 1.5 inches an hour for the areas that received locally heavy rainfall last night. PW values will be above 2 inches and these rainfall amounts will certainly be possible. However, the heaviest rainfall may occur southeast of this area where the current flash flood guidance is 3+ inches in an hour. Will hold off for now but mention the locally heavy rainfall in the grids and mention the threat for flooding in the Hazardous Weather Outlook. For tomorrow, the expected area of precip in our western counties will be diminishing after sunrise with scattered activity expected across most areas for the remainder of the day. Will show PoPs in the 30-60 percent range. Rain chances will drop off in the Tuesday Night time frame with the favored area continuing to be in the western CWA where the broad troughing continues. LONG TERM (Wednesday through Monday)... Rain chances are expected to continue to be elevated during the long-term portion of the forecast as moisture values remain high and the broad troughing/shear axis remains in place across the west. There should not be much of a surface focus to help increase coverage or amounts for much of the period. Will continue to mention locally heavy rainfall in the HWO as any additional brief downpours on already saturated soils could lead to localized flooding. There could be a potential trough axis stretching into the Central and Southern Plains by the end of next weekend. This could bring even higher rainfall chances if it were to move as far south as the ECMWF is showing. Will keep PoPs in the 20-30 percent range for now on Day 6/7. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 74 91 74 93 75 / 70 50 20 40 20 Austin Bergstrom Intl Airport 74 90 73 92 73 / 70 50 20 40 20 New Braunfels Muni Airport 74 90 73 92 73 / 70 50 30 40 20 Burnet Muni Airport 73 87 72 90 72 / 70 60 30 40 30 Del Rio Intl Airport 75 91 75 90 74 / 60 30 40 40 30 Georgetown Muni Airport 74 90 73 92 73 / 70 50 20 30 20 Hondo Muni Airport 74 92 74 93 73 / 80 50 40 40 30 San Marcos Muni Airport 74 91 73 92 73 / 70 50 30 40 20 La Grange - Fayette Regional 75 91 74 93 74 / 40 50 20 40 20 San Antonio Intl Airport 75 90 75 91 75 / 70 50 30 40 30 Stinson Muni Airport 76 92 76 93 75 / 70 50 30 40 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Platt Synoptic/Grids...17 Public Service/Data Collection...BMW
Hazardous weather outlook, Sep 3, 2:47 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 247 PM CDT Mon Sep 3 2018 TXZ171>173-183>194-202>209-217>225-228-042000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 247 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Scattered showers and thunderstorms are possible across much of South Central Texas today. Wind gusts up to 40 mph are possible in the stronger storms. In addition pockets of locally heavy rainfall could lead to localized flash flooding of creeks, streams, and urban areas. The best areas for minor flooding will be tonight near the I35 corridor, shifting to areas west of I35 late this evening and overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered showers and thunderstorms are possible across much of South Central Texas through the week into the weekend. Isolated pockets of locally heavy rainfall could lead to some minor flooding of creeks, streams, and urban areas. Wind gusts up to 40 mph are possible in the stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 3, 7:57 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 757 PM CDT MON SEP 3 2018 TXZ218-040145- Zavala TX- 757 PM CDT MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ZAVALA COUNTY UNTIL 845 PM CDT... At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near Las Colonias, or near Crystal City, moving northwest at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Crystal City, La Pryor and Las Colonias. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2874 9975 2868 9986 2890 10010 2902 9991 TIME...MOT...LOC 0057Z 146DEG 17KT 2878 9986 PLATT
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:30 PM CDT | Areal Flood Advisory | EWX | Bexar, Comal | 3 hr |
| Sep 3, 7:57 PM CDT | Special Weather Statement | EWX | Zavala | 48 min |
| Sep 3, 8:43 PM CDT | Flash Flood Warning | EWX | Bexar, Comal | 3 hr |
| Sep 3, 9:46 PM CDT | Areal Flood Advisory | EWX | Kinney, Uvalde | 3 hr |
| Sep 3, 10:04 PM CDT | Flash Flood Warning | EWX | Bexar | 3 hr |
| Sep 3, 11:23 PM CDT | Areal Flood Advisory | EWX | Bandera | 3 hr |
| Sep 3, 11:25 PM CDT | Areal Flood Advisory | EWX | Dimmit | 3 hr |
| Sep 3, 11:38 PM CDT | River Flood Warning | EWX | Bexar | 33 hr |
| Sep 3, 11:48 PM CDT | Flash Flood Warning | EWX | Bexar, Comal | 3 hr |
| Sep 4, 12:06 AM CDT | River Flood Warning | EWX | Bexar | 3 hr |
| Sep 4, 12:57 AM CDT | Flash Flood Warning | EWX | Uvalde | 6 hr |
| Sep 4, 1:08 AM CDT | Flash Flood Warning | EWX | Bexar | 112 min |
| Sep 4, 2:02 AM CDT | Areal Flood Advisory | EWX | Kinney, Uvalde | 3 hr |
| Sep 4, 3:07 AM CDT | Flash Flood Warning | EWX | Bexar | 3 hr |
| Sep 4, 3:30 AM CDT | Areal Flood Advisory | EWX | Maverick | 3 hr |
| Sep 4, 4:14 AM CDT | River Flood Warning | EWX | Uvalde | 4 hr |
| Sep 4, 4:39 AM CDT | Areal Flood Advisory | EWX | Frio, Medina | 3 hr |
| Sep 4, 5:02 AM CDT | Areal Flood Advisory | EWX | Kinney, Maverick, Uvalde, Zavala | 3 hr |
| Sep 4, 5:09 AM CDT | Areal Flood Advisory | EWX | Atascosa, Frio, Medina | 3 hr |
| Sep 4, 5:59 AM CDT | Flash Flood Warning | EWX | Bexar | 4 hr |
| Sep 4, 9:30 AM CDT | River Flood Warning | EWX | Bexar | 11 hr |
| Sep 4, 9:30 AM CDT | River Flood Warning | EWX | Bexar, Wilson | 33 hr |
| Sep 4, 9:30 AM CDT | River Flood Warning | EWX | Bexar | 28 hr |
| Sep 4, 9:58 AM CDT | Areal Flood Advisory | EWX | Bexar | 2 hr |
| Sep 4, 11:23 AM CDT | Areal Flood Advisory | EWX | Medina, Uvalde | 112 min |
Nearby
Flash Flood Watches in Texas, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.